I found this info very interesting and helpful,
"But why do I hear people talking about benefits from these SSRI-AntiDepressants?", you might want to ask in this stage. "They surely must work somehow don't they?" The answer is yes, they "work" somehow, but not in a very proper way. The mechanism of action on serotonergic neurons implies a lot of other neuro- endocrine responses. What actually happens when you increase serotonergic neuronal activity or elevate your serotonin levels is this: the stress hormones "Cortisol" & "Adrenaline" (Epinephrine) in the brain and body are triggered by increased serotonergic activity or elevated serotonin levels. It is a natural reaction from the body to combat the excessive serotonin levels. These released hormones, cortisol and adrenaline, are secreted from the "Adrenal Glands." They give the human personality a boost, producing a euphoric state, which can last for a prolonged period of time. In this manner SSRI-AntiDepressants initially produce the deceptive results the doctor and "patient" are both expecting. *
If a patient continues to ingest a particular SSRI-antidepressant over a prolonged period of time, eventually the bodies Adrenal Glands may lose their efficiency and "Adrenal Exhaustion Syndrome" will be the end result. Adrenal Exhaustion causes levels of adrenaline initially to fall and levels of cortisol to rise. Ultimately, also cortisol levels fall. When untreated, Adrenal Exhaustion will lead to seriously declining physical health. Many (former) SSRI-AntiDepressant users reported fatigue as a long term side-effect or were diagnosed with "Chronigue Fatigue Syndrome." People suffering from stress are generally diagnosed with this disorder. Symptoms range from simple exhaustion to much more complex problems that are secondary to excessive output of adrenal hormones in the bloodstream, leading to Adrenal Exhaustion. Unlike the other hormones, it takes a long time before the Adrenal Glands have their adrenaline levels restored. Could we say that the SSRI-AntiDepressant "works" by slowly excavating the body's Adrenal Glands?
* [ Actually, when a family doctor (GP) or psychiatrist is observing a patient in a "euphoric" state of being, this should ring warning bells immediately! The drug induced (iatrogenic) conditions Akathisia & Mania are well documented in the medical litarature. Drug induced Mania, an abnormally elated mental state, typically characterized by feelings of euphoria, racing thoughts and talkativeness, is a "forerunner" of Akathisia, a neurologically driven agitation ranging from mild leg tapping, feeling "caffeinated" to severe panic, an extreme manic state and hyper-sensitivity of the nervous system. Akathisia can lead to suicidal, aggressive and/or homicidal thoughts and behaviours. When a doctor or psychiatrist is observing symptoms of mania and/or akathisia in a patient, SSRI-AntiDepressant use should be discontinued immediately! The pharmaceutical companies are well informed regarding above mentioned conditions and the capacity of their antidepressant inducing these symptoms. Therefore it is strongly advised to medical professionals, physicians, to monitor a patient very closely after prescription of (SSRI) anti-depressant treatment. In the field of Bio-Psychiatry it was a conventional common thought that hypothalamic-pituitary-adrenal (HPA) system dysregulation/hyperactivity (and thus excessive secretion of cortisol) played an important role in the pathophysiology of depression and that normalization of HPA axis hyperactivity could be achieved by (SSRI) anti-depressant treatment, and thus relief of depression. However, a study and a case report involving the non-SSRI antidepressant Remeron (mirtazapine) and a review show us that nor amelioration of HPA system dysregulation, nor reduction of cortisol secretion in depressed patients is correlated with relief of symptoms of depression. See: (1), (2), (3). Furthermore, a study developed by D. Jezova & R. Duncko, Laboratory of Pharmacological Neuroendocrinology, demonstrated that repeated SSRI-antidepressant treatment in healthy men does not inhibit, but enhances stress-induced pituitary hormone release (neuroendocrine activation). Cortisol levels failed to be modified by antidepressants. A simple search through available PubMed articles uncovers clearly that SSRI-antidepressants not only fail to modify cortisol, but actually stimulate/increase cortisol release. See: (1), (2), (3), (4), (5), (6). Initially the rise in cortisol & adrenaline (secreted from the Adrenal Glands) may create the illusion of a patient making progress in his/her situation, but a potential tragedy may be surfacing very soon. It is very well known that (SSRI-AntiDepressant induced) increased cortisol secretion can lead to violent suicidal behaviour.
(I would like to encourage you to use your discernment when viewing antidepressant involved suicide/homicide/violence cases represented by the media. In the section casualties of this website, these cases are carefully stored up to be a "silent" witness for the future, in order to testify regarding the devastating & powerful destructive effects these "legal drugs" exercised on children, adolescents and adults, not discriminating between men and women). ]
Note: with SNRIs (which "increases" serotonin AND norepinepherine), the stress on the adrenal glands is even worse than with an SSRI.
Using your rationale, higher serotonin creates agitation, anxiety and depression.....and only when the body slows production of serotonin and balance is achieved again, does the patient feel better. So what was achieved, other than now having altered neurochemistry that requires constant dosing a a drug to maintain. You have a drug attempting to keep serotonin high and a body decreasing production to combat that high serotonin....now stop the drug and you have a REAL chemical imbalance.
How about what happens to the rest of the neurochemistry in the body when you alter serotonin? Adrenalin increased, resulting in a low level mania, which can feel pretty good initially.....dopamine down, in response to the serotonin being elevated...not so good.
Your assertion leads one to believe that serotonins effects work in a vacuum, not having an effect of any other bodily functions....nice for a quick commercial, but not accurate in any way.
Yes, an ssri can, in some cases "lift a cloud" temporarily, but at what cost down the line?